Thunderstorm Wind, Carbon
- When
- August 3, 4:43 PM MST
- Where
- Carbon County, (Rwl)rawlins Airport
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.800, -107.200
Wind gust was from a dry microburst.
Scattered weak showers and a dry sub-cloud layer combined to produce strong downburst winds over parts of Converse and Carbon counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Scattered weak showers and a dry sub-cloud layer combined to produce strong downburst winds over parts of Converse and Carbon counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 3, 12:54 PM MST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 154 PM MDT MON AUG 3 2009 .SHORT TERM...TONIGHT THROUGH WEDNESDAY AN UPPER RIDGE EXTENDING FROM THE SOUTHERN ROCKIES TO THE PAC NW WILL STRENGTHEN THROUGH TUES. THE UPPER RIDGE AXIS WILL MOVE ACROSS THE CWA ON WED. A WEAK FRONTAL BOUNDARY WILL MOVE ACROSS THE FORECAST AREA THIS EVENING...WITH A WIND SHIFT BEING THE MAIN RESULT. SURFACE WINDS WILL BECOME NORTH TONIGHT...THEN E TO SE TUES. DRY CONDITIONS WILL PREVAIL AT THE LOWER LEVELS WITH SOME MID LEVEL MOISTURE PRESENT THROUGH THE PERIOD. THIS AFTERNOON AND EVENING...LIS ARE FORECAST TO BE FROM 0 TO -3 WITH CAPES OF 1000 TO 1500 J/KG. DO NOT BELIEVE MUCH SEVERE WEATHER WILL OCCUR...HOWEVER A FEW STORMS COULD REACH SEVERE CRITERIA BASED ON WIND GUSTS. FOR TUES AND WED...HOWEVER...LIS IN THE NEB PANHANDLE ARE FORECAST TO BE FROM -4 TO -6 WITH CAPE VALUES OF 2000 TO 2500 J/KG. WITH DRY LOWER LEVELS AND SOMEWHAT MOIST MID LEVEL...WILL LIKELY SEE SOME SEVERE STORMS IN THE NEBRASKA PANHANDLE BOTH TUES AND WED WITH STRONG WIND GUSTS AND LARGE HAIL. HIGH TEMPERATURES WILL BE FROM 4 TO 6 DEGREES ABOVE NORMAL BOTH TUES AND WED. .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY. MAJOR SHIFT IN SYNOPTIC PATTERN THROUGH THE LONG TERM PERIOD. LARGE RIDGE OVER THE WEST WILL BREAK DOWN AND SHIFT EAST ON THURSDAY AND FRIDAY...AS LOW/TROUGH OFF THE CALIFORNIA COAST MOVES INLAND. ASSOCIATED PACIFIC COLD FRONT WILL MOVE RAPIDLY EAST THROUGH THE AREA FRIDAY NIGHT...SETTING UP A ENHANCED CHANCE OF SHOWERS AND STORMS FRIDAY AFTERNOON AND EVENING. SHORT WAVES WILL MOVE THROUGH IN THE SOUTHWEST FLOW ON SATURDAY AND AGAIN ON SUNDAY...WITH SHOWERS AND STORMS CONTINUING FOR THE WEEKEND INTO EARLY NEXT WEEK. ABOVE NORMAL TEMPERATURES ARE EXPECTED THROUGH THE ENTIRE PERIOD. && .AVIATION...VFR CONDITIONS WILL OCCUR ACROSS THE AREA THROUGH WEDNESDAY WITH THE EXCEPTION OF AREAS IN AND NEAR LATE DAY THUNDERSTORMS...WHERE MVFR CONDITIONS WILL OCCUR. && .FIRE WEATHER...BORDER LINE RED FLAG CONDITIONS ARE OCCURRING AT THE MOMENT IN THE NORTHERN LARAMIE RANGE AND ACROSS CARBON COUNTY. WINDS WILL SUBSIDE AT SUNSET AND A WEAK FRONTAL BOUNDARY WILL MOVE ACROSS THE AREA. THIS WILL RESULT IN SLIGHTLY BETTER RH RECOVERY THAN LAST NIGHT. TUES AND WED WILL BE CONTINUED HOT AND DRY WITH BREEZY CONDITIONS. ISOLATED...MAINLY DRY THUNDERSTORMS WITH GUSTY WINDS WILL OCCUR IN THE AFTERNOONS AND EVENINGS. CONDITIONS WILL NEED TO BE MONITORED CLOSELY OVER THE NEXT SEVERAL DAYS FOR POSSIBLE FIRE WEATHER HIGHLIGHTS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...KMD LONG TERM...EISE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 950 AM MDT MON AUG 3 2009 NEZ001>003-019>021-054-055-WYZ059>070-041100- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 950 AM MDT MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON. SOME OF THESE THUNDERSTORMS MAY PRODUCE GUSTY WINDS TO 45 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL CONTINUE EACH AFTERNOON FROM TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 315 PM MDT MON AUG 3 2009 WYZ067-068-032215- GOSHEN-PLATTE- 315 PM MDT MON AUG 3 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PLATTE AND WESTERN GOSHEN COUNTIES UNTIL 415 PM MDT... AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHWEST OF WHEATLAND...MOVING SOUTHEAST AT 20 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 56 AND 90. GRIFFITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 356 PM MDT MON AUG 3 2009 WYZ067-068-032300- GOSHEN-PLATTE- 356 PM MDT MON AUG 3 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PLATTE AND SOUTHERN GOSHEN COUNTIES UNTIL 500 PM MDT... AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF BORDEAUX...OR 9 MILES SOUTHEAST OF WHEATLAND...MOVING SOUTHEAST AT 25 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. JG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 421 PM MDT MON AUG 3 2009 NEZ019-020-WYZ067-068-032315- BANNER-GOSHEN-PLATTE-SCOTTS BLUFF- 421 PM MDT MON AUG 3 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANNER... SOUTHEASTERN PLATTE...SOUTHERN GOSHEN AND SOUTHWESTERN SCOTTS BLUFF COUNTIES UNTIL 515 PM MDT... AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF CHUGWATER...OR 21 MILES SOUTHEAST OF WHEATLAND...MOVING EAST AT 30 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 56 AND 60. GRIFIFTH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 456 PM MDT MON AUG 3 2009 NEZ019-020-054-WYZ068-070-040000- BANNER-GOSHEN-KIMBALL-PINE BLUFFS-SCOTTS BLUFF- 456 PM MDT MON AUG 3 2009 ...SIGNIFICANT WEATHER ADVISORY FOR BANNER...NORTHEASTERN LARAMIE... NORTHERN KIMBALL...SOUTHEASTERN GOSHEN AND SOUTHWESTERN SCOTTS BLUFF COUNTIES UNTIL 600 PM MDT... AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR LA GRANGE...OR 27 MILES SOUTH OF TORRINGTON...MOVING SOUTHEAST AT 25 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... 7 MILES SOUTHWEST OF MURRAY LAKE BY 515 PM MDT. BULL CANYON BY 525 PM MDT. 8 MILES SOUTHWEST OF WILDCAT MOUNTAIN BY 540 PM MDT. HARRISBURG BY 545 PM MDT. 6 MILES SOUTHWEST OF BIGHORN MOUNTAIN BY 600 PM MDT. JG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
534 PM MDT MON AUG 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TSTM WND GST SCOTTSBLUFF AIRPORT 41.87N 103.60W
08/03/2009 M70 MPH SCOTTS BLUFF NE ASOS
&&
GRIFFITHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 539 PM MDT MON AUG 3 2009 NEZ019>021-054-055-040045- BANNER-CHEYENNE-KIMBALL-MORRILL-SCOTTS BLUFF- 539 PM MDT MON AUG 3 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE...EASTERN BANNER... KIMBALL...MORRILL AND SOUTHEASTERN SCOTTS BLUFF COUNTIES UNTIL 645 PM MDT... AT 538 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PERRIN TO PINE BLUFFS...MOVING SOUTHEAST AT 35 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 4 AND 75. JG
The Riverton/Lander radar (KRIW), 176 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
2 thunderstorm wind. Local standard time, as filed.
Wind gust was from a dry microburst.
Wind gust was from a dry microburst.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178093, 178094.